Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 66, NWS Buffalo, NY

June 20, 2008Livingston County, Monroe County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 20, 2008, 9:18 PM EDT for Livingston County, Monroe County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 9:18 PM EDT (01:18 UTC)
Expired
Jun 20, 2008, 10:00 PM EDT
In force
42 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Livingston County, NY, Monroe County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 210118
SVRBUF
NYC051-055-210200-
/O.NEW.KBUF.SV.W.0066.080621T0118Z-080621T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
918 PM EDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LIVINGSTON COUNTY IN WESTERN NEW YORK
  SOUTHERN MONROE COUNTY IN WESTERN NEW YORK

* UNTIL 1000 PM EDT

* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTH OF SCOTTSVILLE...OR 6 MILES
  SOUTHWEST OF GATES...AND MOVING SOUTHEAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTSVILLE BY 930 PM EDT...
  HENRIETTA BY 945 PM EDT...
  HONEOYE FALLS BY 1000 PM EDT...

LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
      4304 7747 4303 7748 4299 7748 4294 7754
      4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0118Z 301DEG 12KT 4308 7776

$$

APB
2 follow-up statements
000 
WWUS51 KBUF 210144
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
944 PM EDT FRI JUN 20 2008

NYC051-055-210200-
/O.CON.KBUF.SV.W.0066.000000T0000Z-080621T0200Z/
LIVINGSTON NY-MONROE NY-
944 PM EDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHERN MONROE AND NORTHEASTERN LIVINGSTON COUNTIES...

AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR RUSH...OR 7 MILES SOUTHWEST OF 
BRIGHTON...MOVING SOUTHEAST AT 14 MPH. THE STORM WAS SIGNS OF 
WEAKENING. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSH BY 950 PM EDT...
  HONEOYE FALLS BY 1000 PM EDT...

LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
      4304 7747 4303 7748 4299 7748 4294 7754
      4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0144Z 301DEG 12KT 4304 7766

$$

APB
000 
WWUS51 KBUF 210154
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
954 PM EDT FRI JUN 20 2008

NYC051-055-210204-
/O.EXP.KBUF.SV.W.0066.000000T0000Z-080621T0200Z/
LIVINGSTON NY-MONROE NY-
954 PM EDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE AND
NORTHEASTERN LIVINGSTON COUNTIES WILL EXPIRE AT 1000 PM EDT...

AT 954 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
      4304 7747 4303 7748 4299 7748 4294 7754
      4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0154Z 301DEG 12KT 4302 7762

$$

APB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:15 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 7:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
715 PM EDT FRI JUN 20 2008

.SYNOPSIS...
THE UPPER LOW OVER QUEBEC PROVINCE WILL MOVE FARTHER TO THE NORTH
TONIGHT AND LESSEN THEN CHANCES OF SHOWERS OR THUNDERSTORMS.
TEMPERATURES ARE EXPECTED TO RETURN TO MORE SEASONABLE LEVELS
SATURDAY AS THE UPPER LOW MOVES EAST...BUT A TROUGH APPROACHING FROM
THE CENTRAL LAKES WILL BRING SOME MORE SHOWERS OR THUNDERSTORMS
DURING SATURDAY AFTERNOON AND EVENING. ANOTHER LOW WILL MOVE INTO
THE TROUGH OVER THE GREAT LAKES WITH A THREAT OF MORE SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. HIGH PRESSURE WILL THEN BRING FAIR
WEATHER TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
TONIGHT WE WILL REMAIN UNDER THE WEST SIDE OF THE UPPER LOW
CIRCULATION OVER QUEBEC. THE CURRENT WATER VAPOR IMAGERY SHOWS
VERY LITTLE IN THE WAY OF A FEATURE TO FORCE PRECIPITATION.

SATURDAY THE UPPER FLOW EVENTUALLY BACKS TO WEST TO SOUTHWEST IN
ADVANCE OF THE NEXT SHORT WAVE DROPPING SOUTH OUT OF CANADA AND
AS THE DAY PROGRESSES WE EXPECT A BETTER LIKELIHOOD OF SCATTERED
SHOWER ACTIVITY WITH SOME ISOLATED THUNDERSTORMS. THE LOW LEVEL
WIND FIELDS IN PARTICULAR WILL BE A BIT STRONGER DURING THE DAY
AND SHOULD PRODUCE SOMEWHAT MORE ROBUST LAKE BREEZE BOUNDARIES FOR
ACTIVITY TO DEVELOP ON.

TEMPERATURES SHOULD WARM INTO THE MID TO UPPER 70S AS THE DAY
PROGRESSES BRINGING US BACK TO NORMAL FOR THIS TIME OF THE YEAR.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A DIGGING TROUGH OVER THE CENTRAL GREAT LAKES WILL TAKE UP RESIDENCE
FOR THE REMAINDER OF THE WEEKEND AND LINGER THROUGH MONDAY. THE
REGION WILL BE ON THE WARMER SIDE OF THE TROUGH...THUS TEMPS WILL BE
CLOSER TO SEASONAL NORMALS...IN THE LOWER TO MID 70S ON SUNDAY AND
THE MIDDLE 70S ON MONDAY AND NIGHTTIME LOW WILL BE IN THE 50S TO
NEAR 60. BOTH GFS AND NAM DEVELOP A CUTOFF LOW WITHIN THE TROUGH AND
SHOW A DISTINCT VORT MAX AROUND THE BASE OF THE TROUGH ON SUNDAY
AFTERNOON AND EVENING...THUS START WITH SCATTERED SHOWERS POTENTIAL
SATURDAY NIGHT THROUGH LATE SUNDAY MORNING AND LIKELY POPS FOR
THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING. THE CLOSED LOW WILL
OPEN AND LIFT NORTHWARD WITHIN THE TROUGH AS GFS DEPICTS A DEEPER
UPPER LOW SETTLING IN OVER HUDSON BAY...AND THE OPEN TROUGH THE
SLOWLY CONTINUES ITS TREK ACROSS THE EASTERN LAKES AND SAINT
LAWRENCE VALLEY ON MONDAY. CHANCE POPS FOR SHOWERS ON MONDAY MORNING
WITH LIKELY POPS FOR THUNDERSTORMS MONDAY AFTERNOON AS DAYTIME
HEATING INTERACTS WITH THE COOLER AIR ALOFT IN THE UPPER TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SURFACE HIGH PRESSURE AND BROAD RIDGING ALOFT BUILD IN FOLLOWING THE
EASTWARD RETREAT OF THE UPPER TROUGH ON MONDAY NIGHT AND TUESDAY.
LINGERING SHOWERS MONDAY EVENING SHOULD COME TO AN END AFTER
MIDNIGHT...THEN SUBSIDENCE AND DRYING WILL BRING SOME CLEARING BY
TUESDAY MORNING. FAIR AND WARMER WEATHER IS EXPECTED FOR THE MID
PART OF THE WEEK WITH HIGHS IN THE MID 70S TO LOW 80S AND OVERNIGHT
LOWS MOSTLY IN THE MIDDLE 50S...SOME COOLER LOW 50S IN THE SOUTHERN
TIER VALLEYS AND LATE NIGHT/EARLY MORNING VALLEY FOG LIKELY. A WARM
FRONT IN THE AREA ON THURSDAY MAY BRING SOME SHOWERS OR AFTERNOON
THUNDERSTORMS TO THE WESTERN COUNTIES IN THE MORNING...AND THEN TO
THE NORTH COUNTRY AND EASTERN LAKE ONTARIO COUNTIES DURING THE
AFTERNOON. FRIDAY WILL REMAIN WARM BUT MORE HUMID AND WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH INTERACTS WITH
THE MORE HUMID LOWER ATMOSPHERE.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
DIURNAL CONVECTION DIED QUICKLY LATE FRIDAY AFTERNOON, AND WE
EXPECT UNLIMITED CONDITIONS TO PREVAIL INTO SATURDAY MORNING,
EXCEPT FOR SOME POSSIBLE VFR CEILINGS NEAR WATERTOWN WITH MOISTURE
ALONG A WEAK WARM FRONT. ON SATURDAY THERE WILL BE A POTENTIAL FOR
SHOWERS AND ISOLATED THUNDERSTORMS WITH AFTERNOON HEATING. PRIMARY
FOCUS WILL BE ALONG LAKE BREEZE BOUNDARIES, AND MOSTLY LIKELY WILL
NOT AFFECT TERMINALS EXCEPT FOR SOME APPROACH ROUTES. OVERALL
CONDITIONS WILL BE VFR EXCEPT SPOTTY MVFR CEILINGS IN SHOWERS.

OUTLOOK
SUNDAY...MVFR BECOMING MVFR IN THUNDERSTORMS.
MONDAY...VFR SCATTERED SHOWERS.
TUESDAY...VFR.
WEDNESDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES NEEDED THROUGH SUNDAY AS WINDS AND WAVES ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...APB/TAN
SHORT TERM...WCH
LONG TERM...WCH
AVIATION...APB
MARINE...TAN/WCH
Hazardous weather outlook, Jun 20, 5:09 AM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT FRI JUN 20 2008

NYZ001>003-010>014-019>021-085-210915-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY. SOME
THUNDERSTORMS MAY CONTAIN STRONG DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-210915-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
509 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 20, 4:28 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
428 PM EDT FRI JUN 20 2008

NYZ021-202145-
ALLEGANY-
INCLUDING THE CITY OF...WELLSVILLE
428 PM EDT FRI JUN 20 2008

SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS ALLEGANY COUNTY SOUTHEAST
OF AN ALFRED TO SCIO TO BOLIVAR LINE THROUGH 6 PM. SOME OF THESE
THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS, GUSTY WIND,
FREQUENT LIGHTNING, AND POSSIBLY SOME SMALL HAIL. THE ACTIVITY
SHOULD BEGIN TO DIE DOWN AFTER 6.
Special weather statement, Jun 20, 4:36 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
436 PM EDT FRI JUN 20 2008

NYZ010-011-202130-
ERIE NY-GENESEE NY-
436 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR CLARENCE
  CENTER. ANOTHER CELL IS NEAR AKRON. BOTH CELLS ARE SLOWLY MOVING
  EAST AT JUST 15 MILES AN HOUR. THE STORMS WILL CONTAIN SLOW MOVING
  DOWNPOURS WHICH COULD LEAD TO PONDING ON AREA ROADWAYS. THE STORMS
  WILL DRIFT INTO WESTERN GENESEE COUNTY NORTH OF CORFU...NEAR THE
  NEW YORK STATE THRUWAY. MOTORISTS NEAR THE PEMBROKE TRUCK STOP
  SHOULD BE PREPARED FOR A 10 MINUTE DOWNPOUR.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AKRON AT 455 PM EDT...
  CORFU AT 515 PM EDT...
  EAST PEMBROKE AT 525 PM EDT...

RSH
Special weather statement, Jun 20, 5:46 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
546 PM EDT FRI JUN 20 2008

NYZ001-010-202315-
NIAGARA-NORTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO
546 PM EDT FRI JUN 20 2008

AT 545 PM A THUNDERSTORM WITH VERY HEAVY RAIN HAS DEVELOPED
RAPIDLY JUST NORTHWEST OF GRAND ISLAND. THE STORM WILL MOVE ACROSS
NIAGARA FALLS AND NORTHERN GRAND ISLAND BETWEEN 6 AND 620 PM, AND
IF IT HOLDS TOGETHER, CLIP NORTH TONAWANDA, WHEATFIELD AND AMHERST
BETWEEN 630 PM AND 710PM. THE STORM WILL ALSO PRODUCE GUSTY WINDS,
LIGHTNING, AND POSSIBLY SMALL HAIL.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:46 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie44 min
Jun 21, 12:52 PM EDTSevere Thunderstorm WarningBUFCattaraugus53 min
Jun 21, 7:22 PM EDTSpecial Marine WarningBUF83 min
Jun 21, 7:57 PM EDTSpecial Marine WarningBUF63 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.